Alert archive / West Virginia / Flash Flood Warnings in 2022
Flash Flood Warning 62, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 1, 2022, 9:31 AM EDT for Logan County, Mingo County, Wyoming County, West Virginia. It was in force for 5 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2022, 9:31 AM EDT (13:31 UTC)
- Expired
- Aug 1, 2022, 2:30 PM EDT
- In force
- 5 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Logan County, WV, Mingo County, WV, Wyoming County, WV
The radar
The Charleston,WV radar (KRLX), 79 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 10:08 AM EDT | FLASH FLOOD | Ragland, WV | PER SOCIAL MEDIA PHOTOS, UPPER PIGEON CREEK FLOODING SOUTH BRANCH ROAD ACROSS FROM POST OFFICE. |
| Aug 1, 10:09 AM EDT | FLASH FLOOD | Varney, WV | PER SOCIAL MEDIA PHOTOS, DOVE BRANCH IS FLOODING HIGHWAY 52 AT THE DOVE BRANCH INTERSECTION. |
| Aug 1, 10:14 AM EDT | FLASH FLOOD | Williamson, WV | 4TH AVENUE HILL AREA FLOODED PER SOCIAL MEDIA PHOTOS. |
| Aug 1, 10:30 AM EDT | FLASH FLOOD | Delbarton, WV | PER SOCIAL MEDIA PHOTOS, STONE COAL BRANCH OUT OF ITS BANKS AND FLOODING STONE COAL BRANCH ROAD, NEAR THE HIGHWAY 52 INTERSECTION. |
| Aug 1, 10:30 AM EDT | FLASH FLOOD | Ragland, WV | PER SOCIAL MEDIA PHOTOS, UPPER REACHES OF PIGEON CREEK AND ROCKHOUSE FORK ARE OUT OF ITS BANKS AND FLOODING ROCKHOUSE FORK RD. SOME HOMES NEXT TO THE CREEK ARE BEING AFFECTED. |
| Aug 1, 10:33 AM EDT | FLASH FLOOD | 1 Ese Williamson, WV | SYCAMORE CREEK OUT OF ITS BANKS AND FLOODING ROUTE 49 NEAR THE INTERSECTION WITH HIGHWAY 52 PER SOCIAL MEDIA PHOTOS. |
| Aug 1, 11:00 AM EDT | FLASH FLOOD | 1 Ene Williamson, WV | PER SOCIAL MEDIA PHOTOS, WILLIAMSON CREEK BEGINNING TO FLOOD A FEW HOMES ALONG UPPER PORTIONS OF VINSON STREET ADJACENT TO THE CREEK. PORTIONS OF VINSON STREET APPEAR TO BE WASHED OUT AS WELL. |
| Aug 1, 12:10 PM EDT | FLASH FLOOD | 1 S Delbarton, WV | PER SOCIAL MEDIA PHOTOS, A CHURCH HAS BEEN FLOODED FROM WHAT APPEARS TO BE HILLTOP RUNOFF OR A MUDSLIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this flash flood warning; the first came 37 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.5 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 217 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
838
WGUS51 KRLX 011331
FFWRLX
WVC045-059-109-011630-
/O.NEW.KRLX.FF.W.0062.220801T1331Z-220801T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
931 AM EDT Mon Aug 1 2022
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Southern Logan County in southern West Virginia...
Central Mingo County in southern West Virginia...
Northwestern Wyoming County in southern West Virginia...
* Until 1230 PM EDT.
* At 931 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.5 inches of
rain have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Williamson, Man, Delbarton, Hinch, Holden, Mount Gay-Shamrock, Red
Jacket, Gilbert Creek, Mallory, Amherstdale-Robinette, Chattaroy,
Matewan, Gilbert, Sarah Ann, Chauncey, Pie, Switzer, Hampden,
Meador and Varney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3780 8237 3784 8182 3776 8171 3763 8177
3761 8193 3760 8216 3762 8216 3762 8218
3765 8218 3765 8219 3763 8219 3763 8221
3766 8224 3766 8226 3768 8230 3770 8230
3774 8233 3776 8231 3776 8233 3778 8233
FLASH FLOOD...RADAR INDICATED
$$
JSH2 follow-up statements
631
WGUS71 KRLX 011443
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1043 AM EDT Mon Aug 1 2022
WVC045-059-109-011630-
/O.CON.KRLX.FF.W.0062.000000T0000Z-220801T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Logan WV-Mingo WV-Wyoming WV-
1043 AM EDT Mon Aug 1 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 PM EDT THIS
AFTERNOON FOR SOUTHERN LOGAN, CENTRAL MINGO AND NORTHWESTERN WYOMING
COUNTIES...
At 1043 AM EDT, Mingo County emergency management reported road
closures in and around Williamson, Chatteroy and Delbarton due to
high water. Thunderstorms continue to produce heavy rain across the
warned area. Between 1.5 and 2 inches of rain have fallen.
Additional rainfall amounts up to 0.5 inches are possible in the
warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Williamson, Man, Delbarton, Hinch, Holden, Mount Gay-Shamrock, Red
Jacket, Gilbert Creek, Mallory, Amherstdale-Robinette, Chattaroy,
Matewan, Gilbert, Sarah Ann, Chauncey, Pie, Switzer, Hampden,
Meador and Varney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3780 8237 3784 8182 3776 8171 3763 8177
3761 8193 3760 8216 3762 8216 3762 8218
3765 8218 3765 8219 3763 8219 3763 8221
3766 8224 3766 8226 3768 8230 3770 8230
3774 8233 3776 8231 3776 8233 3778 8233
FLASH FLOOD...OBSERVED
$$
JSH531
WGUS51 KRLX 011547
FFWRLX
WVC045-059-109-011830-
/O.EXT.KRLX.FF.W.0062.000000T0000Z-220801T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
1147 AM EDT Mon Aug 1 2022
The National Weather Service in Charleston has extended the
* Flash Flood Warning for...
Southern Logan County in southern West Virginia...
Central Mingo County in southern West Virginia...
Northwestern Wyoming County in southern West Virginia...
* Until 230 PM EDT.
* At 1147 AM EDT, Mingo County emergency management and the public
reported road closures continued in and around the Williamson,
Chatteroy and Delbarton areas.
Between 1.5 and 3 inches of rain have fallen in the past 3 hours and
runoff will continue to cause road closures as well as flooded
structures for the next few hours. Flash flooding is already
occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Public reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Williamson, Man, Delbarton, Hinch, Holden, Mount Gay-Shamrock, Red
Jacket, Gilbert Creek, Mallory, Amherstdale-Robinette, Chattaroy,
Matewan, Gilbert, Sarah Ann, Chauncey, Pie, Switzer, Hampden,
Meador and Varney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3780 8237 3784 8182 3776 8171 3763 8177
3761 8193 3760 8216 3762 8216 3762 8218
3765 8218 3765 8219 3763 8219 3763 8221
3766 8224 3766 8226 3768 8230 3770 8230
3774 8233 3776 8231 3776 8233 3778 8233
FLASH FLOOD...OBSERVED
$$
JSHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 6:06 AM EDT, 3 hours 25 minutes earlier.
Area forecast discussion, Aug 1, 6:06 AM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 606 AM EDT Mon Aug 1 2022 .SYNOPSIS... Shower and thunderstorm chances continue along with a risk for more flash flooding through Tuesday. Heat builds back in toward the middle of the week with drier conditions. && .NEAR TERM /THROUGH TONIGHT/... As of 605 AM Monday... Made some tweaks to PoPs/QPF based on the latest radar trends, otherwise forecast was on track. As of 215 AM Monday... Fog and low stratus has developed across the area this morning with the lowest visibilities noted across the northwest where skies were clear earlier this evening. Should see any fog dissipate through 10 AM with stratus lifting and/or scattering this early this afternoon. A majority of the region is quiet precipitation wise this morning, and expected to remain quiet through much of the daylight hours today. The one exception at this hour are some storms rooted in elevated instability across S WV and SW VA fostered by background ascent associated with a relatively weak wind max aloft. This ascent should gradually shift south and east through the morning hours with showers and isolated largely exiting the region by early this afternoon. Instantaneous rainfall rates in this activity have been a bit lower than in previous days, generally 1 to 2 inches per hour with some heavier pockets. A lone storm will be unlikely to exceed flash flood guidance by itself given the somewhat progressive nature of these storms, but training could still yield some isolated high water issues this morning. A mid-level wave transits the Upper Great Lakes with it's associated surface low ejecting toward James Bay this afternoon. This will lift a warm front north through the forecast area during the day today, leaving a bulk of the region in the largely uncapped warm sector this afternoon. Models are not depicting much activity, but couldn't rule out a shower just about anywhere and have added some slight chance PoPs to reflect this possibility. The aforementioned surface low draws a cold front to our northwestern counties early this evening before crossing overnight. In advance of this feature, afternoon heating will yield MLCAPE values approaching 2000 J/kg with deep layer shear around 30 KTs. Instability will fade relatively quickly with loss of heating this evening, and based on the timing of the latest convection allowing guidance, would suspect any strong to severe storms would be limited to west of the Ohio River with locally damaging winds as the primary threat. CAMs have also been fairly persistent in advertising southbound convective complex, mainly affecting central KY. While the current track would generally keep this activity west of us, will be something to keep an eye on for potential higher severe probabilities. Showers and storms along the cold front should be fairly progressive with more limited opportunities for training, generally producing between a quarter and three quarters of an inch of rain. Still, some limited hydro issues will be possible, especially where soils remain saturated. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... As of 234 AM Monday... Allowed low PoPs for lingering showers or storms across the western slopes and eastern mountains behind the departing upper level disturbance Tuesday afternoon dissipating by Tuesday evening. Surface high pressure and the absent of any upper level forcing, will allow for mainly dry conditions Tuesday night through Wednesday night. Relaxed boundary layer winds and clear skies will allow for dense fog formation mainly along the river valleys during the overnight hours both nights. Wednesday will be hot, with temperatures reaching the 90 degree mark across the lowlands, ranging into the mid 70s highest elevations. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 234 AM Monday... Another cold front approaches from the north Thursday, but stalls oriented west to east just north of the area on Friday. This stationary boundary will serve as a focus mechanism for showers or storms to develop into the evening, as a H500 shortwave crosses the area Thursday. The rain should overspread the region as the front becomes nearly stationary while weakening Friday into Saturday. && .AVIATION /10Z MONDAY THROUGH FRIDAY/... As of 600 AM Monday... Patchy fog and stratus slowly lifts and dissipates through late this morning. Except for BKW, terminals should stay dry through at least late this afternoon with precipitation chances remaining initially confined to the southern coalfields. Another round of showers and storms approach from the northwest along a cold front after 00Z and transit the forecast area through early Tuesday morning. Winds generally southwesterly direction 5-10KTs ahead of the front today with some occasional gusts into the teens and westerly 5-10KTs behind it overnight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of breakout to VFR late this morning/early this afternoon may vary from the forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21 EDT 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 CRW CONSISTENCY L M M H H M H H H M H H HTS CONSISTENCY M M H H M H H H M H H H BKW CONSISTENCY M H H H H H M H H M M M EKN CONSISTENCY L L M H M H H H H H H H PKB CONSISTENCY M H H H M H H H H H H H CKB CONSISTENCY H H M M H M H H H H H M AFTER 12Z TUESDAY... IFR possible in fog Wednesday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/JP NEAR TERM...JP SHORT TERM...ARJ LONG TERM...ARJ AVIATION...JP
Hazardous weather outlook, Aug 1, 2:43 AM EDT, 6 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 243 AM EDT Mon Aug 1 2022 VAZ003-004-WVZ027-028-030>034-039-040-515>526-020645- Dickenson-Buchanan-Clay-Braxton-Lewis-Harrison-Taylor-McDowell- Wyoming-Upshur-Barbour-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 243 AM EDT Mon Aug 1 2022 This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Repetitive showers and thunderstorms could lead to localized instances of flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and thunderstorms along a cold front could produce heavy rain leading to localized flash flooding Tuesday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>026- 029-020645- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Gilmer- 243 AM EDT Mon Aug 1 2022 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Strong to severe thunderstorms are possible ahead of a cold front this evening. The primary threats are damaging wind gusts and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and thunderstorms along a cold front could produce heavy rain leading to localized flash flooding Tuesday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:03 AM EDT | Flash Flood Warning | RLX | McDowell, Wyoming | 3 hr |
| Aug 1, 12:20 PM EDT | Flood Watch | RLX | Barbour, Boone, Braxton, Cabell, Calhoun, Clay and 28 more | 20 hr |
| Aug 1, 2:23 PM EDT | Areal Flood Warning | RLX | Logan, Mingo | 112 min |
| Aug 1, 4:02 PM EDT | Special Weather Statement | RLX | Wood | 28 min |
| Aug 1, 4:40 PM EDT | Special Weather Statement | RLX | Wirt | 35 min |
| Aug 1, 5:04 PM EDT | Special Weather Statement | RLX | Calhoun | 26 min |
| Aug 1, 5:30 PM EDT | Special Weather Statement | RLX | Braxton | 30 min |
| Aug 1, 5:57 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Nicholas, Webster | 33 min |
| Aug 1, 6:13 PM EDT | Tornado Warning | RLX | Braxton, Nicholas, Webster | 32 min |
| Aug 1, 6:42 PM EDT | Tornado Warning | RLX | Nicholas, Pocahontas, Webster | 22 min |
Nearby
Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.